Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
I'm concerned about my cognition
Here is My Question:
I was on the Cleveland Clinic website since I will be going there later this month (the Mellen Center). My problems have been cognitive and I had a small relapse few short months ago and noticed memory, ear noises and a strange smell, plus other cognitive issues gotten a little worse. I noticed on their site that Interferon beta-1a (Avonex) and Interferon beta-1b (Betaseron) supposedly help or at least "slow" the cognitive problems getting worse? I was on Rebif initially but had to stop because of my liver. Does that mean I cannot take an interferon at all? At least, that's what I was told. I'm concerned about the cognition problems getting worse. They are very difficult to deal with sometimes. I'm really hoping the Mellen Center can help me with that! Also, I was given Aricept but quit taking it (I can't even remember why I did!) I looked it up thinking maybe I should try that again and there were so many side effects! Am I being silly worrying about those? I have almost burned our house down more than once. I'm constantly losing things, etc, and I get things so confused (dates, etc). I could go on and on but won't bore you with all that. I mainly want to know about the interferons (I am presently on Copaxone which my neurologist is very happy with) and Aricept. Do you think Aricept could help? It was in 2012 when I was diagnosed that I was given this medicine. I think I was overwhelmed at the time and decided I didn't need it. Perhaps I was wrong.
While we cannot make specific recommendations we can comment in general about the issues of cognition and MS. Cognitive changes are unfortunately common in MS and can present in very subtle ways. There can be responders and non-responders to any disease modifying therapy. We hope that any medication used to suppress MS would stop progression of symptoms, including cognition, but each patient should be monitored individually. While medications like Aricept can be tried, it is routine to obtain formal neuropsychological evaluations and look for co-morbid issues that could effect cognition and be reversible. For example, patients with interrupted sleep can have significant cognitive difficulties. Sometimes, cognitive changes are side effects of medications. All of these issues should be taken into account by patients, neurologists and neuropsychologists.
Benjamin M. Greenberg, MD, MHS
Director, Transverse Myelitis, Neuromyelitis Optica and Pediatric Demyelinating Disease Programs
Director, Neurosciences Clinical Research Center
UT Southwestern Medical Center
In regard to your symptoms, here are a few blogs you might want to read:
Comments are closed.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.